Tornadoes · United States · Texas · 2015
EF1 tornado, Perryton Muni Arpt to Twichell, Texas, November 16, 2015
From Perryton Muni Arpt to Twichell, this EF1 tornado ran 5.8 miles across Ochiltree County on November 16, 2015, touching down at 6:52 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 16, 2015
- Touchdown
- 6:52 PM CST (00:52 UTC)
- Lifted
- 6:59 PM CST (00:59 UTC)
- On the ground
- 7 minutes
- Path length
- 5.8 miles (9.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ochiltree County
- Touchdown point
- 36.361, -100.664
- Lift-off point
- 36.427, -100.600
- Record number
- 1511161852-01
The damage survey
9 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Old barn lost roof and tree uprooted.
- Tree branches snapped. debris from barn in trees.
- Several trees snapped at the top.
- 5 Power poles snapped. Debris from old barn visible (almost a mile away). 200 yards wide
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful storm system brought significant severe weather to the region. Tornadoes, damaging winds, and large hail accompanied thunderstorms that formed during the afternoon hours and persisted into the evening. This was a very unusual event for late fall in the Central High Plains. One significant factor in this anomalous event was the presence of an unusual amount of moisture for mid-November, contributing to relatively high values of instability. No tornadoes had previously been documented in the Texas Panhandle during the month of November.
A brief tornado was reported by emergency management. Little to no damage was observed. This tornado was rated EF-0.
A brief tornado occurred east of Perryton and crossed County Road 377 and County Road 24. Damage to trees, a barbed wire fence, and the roof of a barn were observed. Three power poles were broken. The tornado was rated EF-1 with an estimated maximum wind speed of 98 mph.
There were multiple reports from local government officials and storm spotters of this tornado developing between County Road H and County Road F, west of Booker. The tornado crossed Highway 15 near County Road 28. The tornado then continued to move northeast and passed north of Booker. Multiple power flashes were witnessed just west of town. Tree and fence damage was found near the Texas/Oklahoma state line. A rating of EF-1 was given with a maximum wind speed of 86 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Nov 16, 5:44 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 16, 5:44 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 544 PM CST MON NOV 16 2015 .AVIATION... SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL CONTINUE AROUND THE TAF SITES THROUGH THE MID EVENING. CLOUDS WILL DECREASE OVERNIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE TAF SITES TUESDAY MORNING WITH POSSIBLE GUSTS OVER 40 KNOTS. CLOUDS WILL LOWER BEHIND THE COLD FRONT...BUT THEY SHOULD REMAIN VFR. && .PREV DISCUSSION... /ISSUED 339 PM CST MON NOV 16 2015/ DISCUSSION... AS A LOW APPROACHES THE AREA...TEMPS THIS AFTERNOON HAVE REACHED THE 70S AND DEW POINTS INTO THE 50S. THIS HAS ALLOWED THE PANHANDLES TO BE PRIMED FOR SEVERE WEATHER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE WESTERN PANHANDLES AND WILL CONTINUE TO DEVELOP ACROSS THE AREA AND MOVE TO THE NORTHEAST. SOME OF THE STORMS HAVE ALREADY BEEN SEVERE WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 50 MPH. THE SEVERE THREAT WILL CONTINUE THROUGH THE AFTERNOON AND EVENING AS CAPE OVER THE EASTERN TWO THIRDS OF THE AREA IS FORECAST TO BE AROUND 1600J/KG. EFFECTIVE BULK SHEAR IS LARGE ENOUGH TO SUPPORT DISCRETE SUPERCELLS. HIRES MODELS ARE INDICATING THESE DISCRETE CELLS WILL TURN INTO A QLCS LATE THIS EVENING AND THIS LINE OF STORMS SHOULD MOVE OUT OF THE PANHANDLES BY MIDNIGHT IF IT FOLLOWS THE TEXAS TECH WRF. IF IT FOLLOWS THE HRRR...THE LINE WILL FORM EAST OF THE AREA. ON THE BACK SIDE OF THE LOW...THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE WILL SEE WRAP AROUND PRECIP IN THE FORM OF RAIN TRANSITIONING TO SNOW ON TUESDAY AND CONTINUING INTO TUESDAY NIGHT. THE NAM AND GFS ARE IN BETTER AGREEMENT ON THIS PART OF THE EVENT NOW AND ACCUMULATIONS SHOULD BE LIGHT WITH TOTALS UP TO ONE HALF INCH...MOSTLY IN THE NORTHWEST OKLAHOMA PANHANDLE. WINDS WILL STRENGTHEN TUESDAY TO THE 25 TO 35 MPH RANGE SO VISIBILITIES MAY DROP WHEN SNOW IS FALLING. THESE VALUES ARE CURRENTLY LOWER THAN BLIZZARD CONDITIONS BUT A WINTER WEATHER ADVISORY MAY BE NEEDED IF VISIBILITY DROPS LOW ENOUGH. AS THE LOW MOVES OFF TO THE NORTHEAST AND PRECIP MOVES OUT OF THE AREA...WEDNESDAY THROUGH NEXT TUESDAY ARE LOOKING TO BE DRY. TEMPS SHOULD BE AROUND SEASONAL VALUES EXCEPT FOR SATURDAY WHEN A DRY COLD FRONT MOVES THROUGH AND COOLS TEMPS FOR THE DAY BUT THE RETURN OF SOUTHERLY FLOW SHOULD BRING TEMPS BACK UP BY SUNDAY. BEAT && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/10
Hazardous weather outlook, Nov 16, 2:39 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 239 PM CST MON NOV 16 2015 OKZ001>003-TXZ001>020-171200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 239 PM CST MON NOV 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. LARGE HAIL TO 2 INCHES AND DAMAGING WINDS TO 70 MPH WILL BE THE PRIMARY THREATS ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. THOUGH SEVERE WEATHER IS POSSIBLE AREA WIDE...THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER WILL BE EAST OF A LINE FROM CLAUDE TO SPEARMAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW WILL BE POSSIBLE ACROSS MAINLY NORTHERN PARTS OF THE COMBINED PANHANDLES TUESDAY THROUGH TUESDAY NIGHT. LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE DURING THIS TIME ESPECIALLY IN THE FAR NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES...AN INCH OR LESS COULD FALL. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED TUESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS WILL LIKELY BE ACTIVATED THROUGH THE EVENING. BEAT
In the hours before
Local storm report, Nov 16, 6:18 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 4 NNE WAYSIDE 34.84N 101.51W
11/16/2015 M1.75 INCH ARMSTRONG TX AMATEUR RADIO
HAIL TO THE SIZE OF GOLF BALLS WAS REPORTED.
&&
EVENT NUMBER AMA1500755
FENNERLocal storm report, Nov 16, 6:30 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 11 S PAMPA 35.39N 100.96W
11/16/2015 GRAY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1500756
LGLocal storm report, Nov 16, 6:37 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 19 SW WOLF CREEK PARK 36.00N 100.86W
11/16/2015 E1.75 INCH ROBERTS TX AMATEUR RADIO
GOLFBALL SIZED HAIL REPORTED NEAR WOLF CREEK PARK.
&&
EVENT NUMBER AMA1500757
LORENZENLocal storm report, Nov 16, 6:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 4 SE PAMPA 35.51N 100.91W
11/16/2015 GRAY TX AMATEUR RADIO
MILE WIDE TORNADO REPORTED.
&&
EVENT NUMBER AMA1500758
LGLocal storm report, Nov 16, 6:41 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL LAKE TANGLEWOOD 35.06N 101.78W
11/16/2015 E0.75 INCH RANDALL TX EMERGENCY MNGR
PENNY SIZE HAIL NEAR LAKE TANGLEWOOD.
&&
EVENT NUMBER AMA1500759
LORENZENLocal storm report, Nov 16, 6:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 4 SE PAMPA 35.51N 100.91W
11/16/2015 GRAY TX TRAINED SPOTTER
MILE WIDE TORNADO 4 MILES SOUTHEAST OF PAMPA WITH GAS
LEAKS...DOWNED POWER LINES...AND MAJOR DAMAGE
&&
EVENT NUMBER AMA1500760
LORENZENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.9 hours before the tornado, 161 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 955 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 7.8 K/km
The surface observations
Perryton/Ochiltree County Apt (PYX), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 16, 2015
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 16 | 3:54 PM CST | EF0 | Grant, KS | 0.1 | 25 | |||
| November 16 | 5:14 PM CST | EF0 | Finney, KS | 4.6 | 50 | |||
| November 16 | 5:20 PM CST | EF0 | Gove, KS | 2.7 | 25 | |||
| November 16 | 5:30 PM CST | EF0 | Gove, KS | 1.8 | 25 | |||
| November 16 | 5:34 PM CST | EF1 | Gove, KS | 18.5 | 300 | |||
| November 16 | 5:38 PM CST | EF3 | Seward, KS | 51.3 | 2,000 | |||
| November 16 | 5:44 PM CST | EF0 | Armstrong, TX | 0.4 | 50 | |||
| November 16 | 5:44 PM CST | EF0 | Roberts, TX | 0.1 | 50 | |||
| November 16 | 5:56 PM CST | EF2 | Lane, KS | 16.5 | 1,500 | |||
| November 16 | 6:05 PM CST | EF0 | Roberts, TX | 0.3 | 50 | |||
| November 16 | 6:09 PM CST | EF0 | Carson, TX | 0.2 | 50 | |||
| November 16 | 6:19 PM CST | EF1 | Meade, KS | 6.3 | 100 | |||
| November 16 | 6:20 PM CST | EF3 | Gray, TX | 31.9 | 750 | |||
| November 16 | 6:27 PM CST | EF1 | Ness, KS | 3.9 | 200 | |||
| November 16 | 6:36 PM CST | EF1 | Norton, KS | 6.0 | 100 | |||
| November 16 | 6:42 PM CST | EF2 | Carson, TX | 10.4 | 175 | |||
| November 16 | 6:44 PM CST | EF0 | Ochiltree, TX | 3.7 | 100 | |||
| November 16 | 6:46 PM CST | EF2 | Gaines, TX | 5.6 | 100 | |||
| November 16 | 6:55 PM CST | EF2 | Gray, KS | 14.9 | 500 | |||
| November 16 | 7:00 PM CST | EF1 | Ochiltree, TX to OK | 5.2 | 400 | |||
| November 16 | 7:06 PM CST | EF3 | Gray, TX | 10.9 | 500 | |||
| November 16 | 7:06 PM CST | EF0 | Trego, KS | 1.7 | 100 | |||
| November 16 | 7:10 PM CST | EF1 | Norton, KS | 3.9 | 400 | $83,000 | ||
| November 16 | 7:10 PM CST | EF0 | Beaver, OK | 4.2 | 100 | |||
| November 16 | 7:22 PM CST | EF1 | Gray, TX | 16.0 | 300 | |||
| November 16 | 7:24 PM CST | EF1 | Norton, KS to NE | 18.4 | 400 | $50,000 | ||
| November 16 | 7:43 PM CST | EF0 | Hutchinson, TX | 0.6 | 50 | |||
| November 16 | 7:45 PM CST | EF0 | Roberts, TX | 7.2 | 50 | |||
| November 16 | 7:58 PM CST | EF0 | Potter, TX | 0.4 | 50 | |||
| November 16 | 8:13 PM CST | EF1 | Comanche, KS | 16.1 | 810 | |||
| November 16 | 8:19 PM CST | EF1 | Trego, KS | 0.8 | 100 | |||
| November 16 | 8:20 PM CST | EF1 | Hemphill, TX to OK | 43.0 | 200 | |||
| November 16 | 8:26 PM CST | EF1 | Ochiltree, TX | 14.6 | 70 | |||
| November 16 | 8:38 PM CST | EF1 | Comanche, KS | 5.3 | 460 | |||
| November 16 | 8:59 PM CST | EF0 | Lipscomb, TX | 4.7 | 100 | |||
| November 16 | 9:18 PM CST | EF2 | Harper, OK | 27.2 | 400 | $7,000 | ||
| November 16 | 9:24 PM CST | EF1 | Beaver, OK | 8.9 | 500 | |||
| November 16 | 10:09 PM CST | EF1 | Woods, OK | 3.3 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.